MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The ruby coil was bent approximately 10.0, 26.0, and 108.0 cm from the proximal end of the pusher assembly.The ruby coil was kinked approximately 87.0 and 96.0 cm from the proximal end of the pusher assembly.The ruby coil was fractured approximately 42.0 and 94.0 cm from the hub.The ruby coil was received with the embolization coil detached half protruding from the introducer sheath.When trying to remove the embolization coil from the introducer sheath, the stretch resistant (sr) wire was fractured by the penumbra investigator.The embolization coil was damaged in multiple locations along its length.Conclusions: evaluation of the ruby coil revealed that the pusher assembly was bent, kinked, and fractured in multiple locations.The bends were likely incidental and likely occurred when packaging for return to penumbra.The kinks and fractures in the ruby coil were likely a result of repeated advancing or withdrawal of the embolization coil against resistance.If the pusher assembly becomes fractured, it may allow the pull wire to retract out of the distal detachment tip (ddt), which will in turn allow the embolization coil to detach.The embolization coil was severely damaged and wrapped around its proximal constraint sphere.Upon removing the coil from the introducer sheath, the sr wire was fractured due to the proximal constraint sphere being wrapped in coil windings.The sphere being trapped in the coil windings and numerous kinks along the embolization coil are likely a result of repeated attempts to advance or withdraw the coil after it had been unintentionally detached.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while advancing a ruby coil through another manufacturer's microcatheter, the technologist encountered resistance and subsequently, the coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed and the procedure was completed using a new non-penumbra microcatheter and a new ruby coil.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush during the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6064388
Report Number3005168196-2016-01509
Device Sequence Number441115
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2023
Device Catalogue NumberRBY4C0620
Device Lot NumberF66759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/30/2016
Initial Report FDA Received Date10/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1